Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

April 20, 2017Custer County, Colorado

NWS Pueblo, CO issued this special weather statement at Apr 20, 2017, 2:41 PM MDT for Custer County, Colorado. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2017, 2:41 PM MDT (20:41 UTC)
Expired
Apr 20, 2017, 4:00 PM MDT
In force
79 min
Issued by
NWS Pueblo, CO

County Custer County, CO

The radar

The Pueblo radar (KPUX), 87 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WWUS85 KPUB 202041
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
241 PM MDT THU APR 20 2017
 
COZ079-080-083-086-202200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountains above 10000 Ft CO-
241 PM MDT THU APR 20 2017

...SPECIAL WEATHER STATEMENT...

At 235 PM MDT, Doppler radar was tracking showers developing over 
and near the Junkins and Beulah Hill burn scars.  These showers were 
moving to the northeast at 15 mph. 

At this time, precipitation amounts during the previous hour over 
the Junkins and Beulah Hill burn scars was generally under .10 
inches.  

A prolonged period of light to moderate rain at times is anticipated 
over the Junkins and Beulah Hill burn scars over the next 2 to 3 
hours with precipitation amounts between .10 and .30 inches expected 
during this time-frame. In addition, wind gusts around 30 mph at 
times are also possible.      

While precipitation rates are not overly impressive, the potential 
prolonged precipitation period may cause streams in the burn scar 
areas to begin to rise.  

Locations impacted include...
The Junkins and Beulah Hill burn scars.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. If heavier rains develop, they 
will be capable of creating rockslides, mudslides and debris flows 
in steep terrain, especially in and around recent burn scar 
locations.

Precipitation may intensify, so be certain to monitor local radio 
stations and available television stations for additional 
information and possible advisories and or warnings from the 
National Weather Service.

&&

LAT...LON 3809 10510 3812 10529 3823 10503 3803 10487
TIME...MOT...LOC 2035Z 252DEG 5KT 3813 10519 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Apr 20, 11:54 AM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 20, 11:54 AM MDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1154 AM MDT Thu Apr 20 2017

.SHORT TERM...(Today and tonight)
Issued at 410 AM MDT Thu Apr 20 2017

...Some snow for the mtns...showers on the plains...

Currently...

A few light showers were noted over the east central plains of CO
were associated with a weak wave moving into KS. sctd/bkn mid lvl
cloudiness was noted over the plains with a few clouds noted over
the higher trrn. Sfc flow has transitioned to northeasterly as a
cool front moved across the plains late yday evening. Temps
generally N of US50 were in the  40s while 50s were noted S of US50.
DWPTs were starting to creep up with L40s entering the far e plains.

On the large scale, A weak mid lvl short wave ridge was moving into
W CO at this hour. Farther west, a trough of low pressure was moving
onshore of the CA coast.

Today...

Weak ridge will move over the region this morning. This will keep
dry weather over the fcst area. As the trough moves closer to the
region later today, Sfc pressure falls will develop over the plains
and this will enhance the upslope flow which in turn will bring
somewhat better llvl moisture into the region. Showers with some
thunder are expected to develop after 18Z over the higher trrn and
move east onto the plains late this afternoon.

Best parameter for convection will be over the mtns today as some
CAPE is noted, with values generally below 500 J/KG. Some shear is
noted with the upslope, however with CAPE values meager at best (we
will be lucky to see a 40 dwpt along the mtns/plains interface),
dont expect any strong thunder. Nonetheless we may see some heavier
rain over the burn scars over the Wets and Sangre de Cristo mtns.
Over the plains very little if any CAPE is expected to develop today
so thunder will be isolated at best.

In the mountains, especially in the central mtns, accumulating snow
will develop, mainly by late in the afternoon.

Tonight...

Best chance of precip along the I-25 corridor will be this evening
as best forcing moves over this area. Impressive warm air advection
is noted along along with upslope flow and mid lvl forcing. The best
chance of precip will be over the greater Pikes Peak (PP) region.
Locally heavy snow will be possible over the higher elevations of
the PP area.

Snow will continue over the central mountains through the nighttime
hours. A snow advisory has been issued over the central mountains
and the top of PP.

Given the storm track, drier westerly flow will start to move into
the southern sections of the fcst area, and any precip over the sw
mtns will decrease.

It will be cloudy over most of the region tonight with low cigs on
the plains. \/Hodanish

.LONG TERM...(Friday through Wednesday)
Issued at 410 AM MDT Thu Apr 20 2017

Friday and Saturday...GFS, EC and NAM models are in fairly close
agreement on the movement and placement of the upper low over the
weekend. On Fri the low tracks across the northern and eastern
portions of Colorado, which is further north than previous
solutions. This will bring isolated to scattered showers to much of
the higher terrain and high valleys, though the central mts will
still see some significant snow accumulation through the first half
of Fri. The eastern plains, and particularly those areas near the
Kansas state line, will have the greatest chance of heavier showers
through the day Fri. By Fri night the upper low will have already
tracked east into Kansas, but a secondary piece of energy will drop
south across the state and help shower activity to linger over the
eastern mts late Fri night and through the day Sat. High temps both
days are forecast to be in the 50s for the lower elevations, and 30s
to lower 40s for the mts.

Sunday and Monday...Models have consistently indicated that
temporary ridging across the region on Sun will give way to a fast-
moving shortwave crossing the northern Rockies on Mon. This will
usher in warmer temps, with just some isolated pops across the
central mts Sun night and Mon. Max temps in the 70s for Sun will
give way to 70s to lower 80s on Mon.

Tuesday and Wednesday...Long range models show two more broader
disturbances approaching the region, one for Tue and another
stronger one for Wed. For the time being, these features look like
they will bring a greater chance for moisture to the higher terrain
on Tue, and perhaps to the entire forecast area for Wed. High temps
both days are expected to climb into the 60s and 70s for the plains
and high valleys. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1142 AM MDT Thu Apr 20 2017

VFR cigs will be lowering into the MVFR to IFR category late this
afternoon and evening for KCOS and KPUB as -SHRA and isolated
-TSRA spread off the mountains into the I-25 corridor. This will
continue through 06-09z as rounds of showers move off the
mountains overnight. Conditions will improve to VFR for both
terminals towards 12z, though showers may briefly drop cigs into
the MVFR category again during the afternoon. Winds will remain
gusty from the southeast this afternoon with gusts to 25 kts at
times, winds will veer around from the east tonight, then
increase from the north by late friday morning with gusts to
around 25 kts through the afternoon.

KALS will remain VFR the majority of the next 24 hours though some
brief MVFR cigs will be possible with -SHRA this afternoon and
evening. Conditions will return to VFR overnight. Gusty southerly
winds will become light overnight, then shift out of the north on
Friday. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 3 PM MDT
Friday for COZ058-060-082.

&&

SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...KT
Hazardous weather outlook, Apr 20, 11:05 AM MDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1105 AM MDT Thu Apr 20 2017

COZ058>089-093>099-211715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1105 AM MDT Thu Apr 20 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Snow is likely in the mountains from late this afternoon into
tonight. Most of the accumulating snow will fall above 10000 feet.
4 to 8 inches will be possible. The heaviest snow will fall in
the central mountains north of Cottonwood Pass. The top of Pike
Peak will also see locally heavy snow.

Some light accumulations on grassy areas may also occur across
northern El Paso county tonight.

Thunderstorms will be possible in the mountains this afternoon.
Some locally heavy rain could occur. If one of these storms moves
over any of the numerous burn scars over the region, then flash
flooding could occur. All thunderstorms will be capable of
dangerous cloud to ground lightning. Small hail will also be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

More snowfall will be possible across the mountains Friday, as a
storm system moves across Colorado. Moderate to at times heavy
snowfall will be possible over Pikes Peak and the central
mountains through the first half of the day Friday. Light to
moderate snow will be possible in the Wet Mountains and Sangre de
Cristo mountains, and moderate rain may fall over the Palmer
Divide and lower elevations of the Pikes Peak region.

Thunderstorms will be possible Friday and Saturday, mainly in the
afternoon and evening hours. The main storm threats will be
lightning and wind gusts to 40 mph, although some of the stronger
storms may also produce small hail.

Snowfall will then return to the Continental Divide Tuesday and
Wednesday, as a series of upper level disturbances affect the
region.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible this afternoon and tonight across the region.

31/31

In the hours before

Special weather statement, Apr 20, 2:41 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
241 PM MDT THU APR 20 2017

COZ079-080-083-086-202200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountains above 10000 Ft CO-
241 PM MDT THU APR 20 2017

...SPECIAL WEATHER STATEMENT...

At 235 PM MDT, Doppler radar was tracking showers developing over
and near the Junkins and Beulah Hill burn scars.  These showers were
moving to the northeast at 15 mph.

At this time, precipitation amounts during the previous hour over
the Junkins and Beulah Hill burn scars was generally under .10
inches.

A prolonged period of light to moderate rain at times is anticipated
over the Junkins and Beulah Hill burn scars over the next 2 to 3
hours with precipitation amounts between .10 and .30 inches expected
during this time-frame. In addition, wind gusts around 30 mph at
times are also possible.

While precipitation rates are not overly impressive, the potential
prolonged precipitation period may cause streams in the burn scar
areas to begin to rise.

Locations impacted include...
The Junkins and Beulah Hill burn scars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. If heavier rains develop, they
will be capable of creating rockslides, mudslides and debris flows
in steep terrain, especially in and around recent burn scar
locations.

Precipitation may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible advisories and or warnings from the
National Weather Service.

&&

LAT...LON 3809 10510 3812 10529 3823 10503 3803 10487
TIME...MOT...LOC 2035Z 252DEG 5KT 3813 10519

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 4:15 AM MDTWinter Weather AdvisoryPUBChaffee, El Paso, Lake, Saguache, Teller30 hr
Apr 20, 3:44 PM MDTSpecial Weather StatementPUBCuster91 min
Apr 20, 3:57 PM MDTSpecial Weather StatementPUBFremont93 min
Apr 20, 4:07 PM MDTSpecial Weather StatementPUBFremont113 min
Apr 20, 4:30 PM MDTSpecial Weather StatementPUBFremont2 hr

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.